Winter Weather, Floyd
- When
- December 30, 7:00 AM CST to December 31, 2:00 PM CST
- Where
- Floyd forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 34.072, -101.303 (the zone’s center; the record gives no point)
Following an arctic front the night prior, widespread freezing drizzle developed early on the morning of the 31st throughout much of the region before mixing with and changing to very light snow. East of the Caprock Escarpment, the duration of freezing drizzle was limited to just a couple of hours compared to nearly 30 hours on the Caprock where the worst impacts were felt.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Following an arctic front the night prior, widespread freezing drizzle developed early on the morning of the 31st throughout much of the region before mixing with and changing to very light snow. East of the Caprock Escarpment, the duration of freezing drizzle was limited to just a couple of hours compared to nearly 30 hours on the Caprock where the worst impacts were felt. With temperatures in the teens and 20s, many roads and streets developed a thin glaze of ice that later became coated with light snow up to one inch. Treacherous road conditions led to hundreds of vehicle accidents across the South Plains with some serious injuries noted northwest of Post (Garza County) and also near Muleshoe (Bailey County). Conditions at Lubbock Preston Smith Airport were so bad that the airport officially shut down at 2300 CST on the 30th before re-opening for limited flights by the afternoon of the 31st. Combined with the closure, dozens of canceled flights earlier in the day stranded some flyers at the airport for nearly 24 hours. The precipitation gradually dissipated in coverage by late afternoon on New Year's Eve, however temperatures remained well below freezing all day prolonging hazardous travel for holiday revelers - many of whom opted against traveling for festivities. Damage and economic losses from this event were not available at the time of this writing. Muleshoe (Bailey County) was the only location to receive greater than one inch of snow totaling 1.1 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 30, 5:44 AM CST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 544 AM CST TUE DEC 30 2014 .UPDATE... KLBB 88D SHOWING THE EXPANSION OF VERY LIGHT REFLECTIVTY /ZERO TO MINUS 15 DBZ/ BTWN 1000 AND 5000 FT AGL AND LOWERING WITH TIME. THIS SHOULD BE THE PERIOD OF VERY LIGHT FLURRIES AND/OR FREEZING DRIZZLE ASSOCIATED WITH FRONTOGENTICAL FORCING. PER THE HRRR THIS PRECIP SHOULD SHIFT SWD WITH THE FORCING THROUGH THE MORNING. EXPECTATION IS IT SHOULD REMAIN TOO LIGHT CAUSE MUCH IN THE WAY OF DIFFICULTY THIS MORNING...BUT WILL CONTINUE TO MONITOR TRENDS. && .AVIATION... CIGS TO LOWER A BIT MORE DURING THE FIRST PART OF THE FCST PERIOD BUT SHOULD REMAIN MVFR THEN REMAIN PRETTY STABLE THROUGH THE REMAINDER OF THE PERIOD. ANTICIPATE SOME PERIODS OF LIGHT FREEZING DRIZZLE AND/OR FLURRIES THROUGH THE FCST TIME AS WELL. GUSTY NNE WINDS THROUGH MUCH OF THE DAY SHOULD RELAX TOWARD EVENING. && .PREV DISCUSSION... /ISSUED 428 AM CST TUE DEC 30 2014/ SHORT TERM... THE COLD FRONT IS NOW WELL INTO THE PERMIAN BASIN AND BIG COUNTRY WITH MUCH COLDER AIR FILTERING IN BEHIND IT RATHER THAN SURGING AT THIS POINT. WITH A GOOD STRATUS DECK NOW IN PLACE...ALTHOUGH NOT TERRIBLY LOW AT ABOUT 2000 FT AGL...AND LOW LEVEL COLD ADVECTION PERSISTING THROUGH THE DAY...TEMPS WILL HAVE TROUBLE MOVING OFF OF MORNING LOWS. INDEED...WILL LIKELY SEE TEMPS FALL THROUGH ABOUT MID-MORNING BEFORE SOME SLIGHT RECOVERY LATER IN THE DAY. HOWEVER...MAIN FOCUS CONTINUES TO BE ON CHANCE FOR VERY LIGHT PRECIPITATION TODAY AND TONIGHT AND POTENTIAL IMPACTS OF IT WITH TEMPS IN THE TEENS AND 20S. THIS PRECIP EVENT CONTINUES TO LOOK PRIMARILY ISENTROPIC DRIVEN WITH SOME MINOR CONTRIBUTION FROM FRONTOGENETICAL FORCING EARLY ON. ISENTROPIC PROJECTIONS DEPICT LIFT INITIALLY AT THE VERY TOP OF THE COLD AIR...PRIMARILY IN THE WARMER AND DRIER MID LEVELS ABOVE IT. HOWEVER...AS THE COLD AIR DEEPENS THROUGH THE DAY...SOME OF THIS COLD MOISTURE SHOULD BE TAPPED BY THE ISENTROPIC LIFT TO PRODUCE SOME LIGHT PRECIP. BEST WINDOW FOR THIS APPEARS TO BE BETWEEN 3 PM AND MIDNIGHT...AFTER WHICH ISENTROPIC LIFT WEAKENS SIGNIFICANTLY. QUESTION THEN BECOMES PHASE OF THIS PRECIPITATION. PROGGED SOUNDINGS SUPPORT EITHER FREEZING DRIZZLE OR VERY LIGHT SNOW. COLDER LOW LEVELS ACROSS THE NORTH AND WEST MIGHT END UP FAVORING FLURRIES TO A DUSTING OF SNOW WHILE FURTHER SOUTH AND EAST FREEZING DRIZZLE LIKELY TO BE PREDOMINANT. HOW MUCH IS A BIG QUESTION WITH SOUNDINGS SUGGESTING THE MODEL QPF OUTPUT IS OVERDONE. AS FOR POTENTIAL FOR ADVISORY...STILL SOME DETAILS TO WORK OUT SUCH AS FLURRIES VS DRIZZLE AND TIMING OF ONSET OF PRECIP HEAVY AND/OR WIDESPREAD ENOUGH TO BEGIN TO CAUSE TRAVEL ISSUES. SINCE CURRENT EXPECTATION IS THE MORE SIGNIFICANT PART OF THE EVENT IS STILL 8-12 HOURS AWAY AND ANOTHER MODEL RUN AND 12Z UA ANALYSIS SHOULD HELP NARROW DOWN THE DETAILS FURTHER...WILL DEFER ON THE ISSUANCE OF AN ADVISORY ATTM. LONG TERM... AN UA DISTURBANCE ACROSS THE GREAT BASIN IS STILL PROGGED TO PINCH OFF AND DIVE SSE TO ACROSS SRN CALI TOMORROW...AND ACROSS THE DESERT SW ON THURSDAY. AS SUCH...FLOW ALOFT WILL EVOLVE FROM A BROAD CYCLONIC FLOW TO SWRLY FLOW. IF THE ANTICIPATED TRACK OF THE SYSTEM DOES NOT CHANGE...IT WILL MOVE DIRECTLY ACROSS THE SOUTHERN PLAINS FRIDAY NIGHT THEN EXIT TO THE NE BY SATURDAY. THEREAFTER...DRY NW FLOW ALOFT WILL PREVAIL. TEMPS STRUGGLING TO GET OUT OF THE 20S WILL CHARACTERIZE WEDNESDAY AS THE CAA USHERED IN BY LAST NIGHT/S COLD FRONTAL PASSAGE REMAINS ENTRENCHED. FURTHERMORE...MAY ALSO EXPERIENCE A LINGERING FREEZING DRIZZLE/WINTRY MIX...COURTESY OF MOISTENED ATMOSPHERIC LOW LEVELS AND AN UPSLOPE SFC REGIME. THIS WINTRY MIX MAY BE HARD-PRESSED TO REACH THE GROUND AS IT WILL HAVE TO FALL THROUGH RATHER DRY MID-LEVELS...WHICH IS WHERE THE SLIVER OF UL SUPPORT IS MAXIMIZED. ON THURSDAY DURING THE DAY...A SIMILAR SCENARIO TO WEDNESDAY WILL PLAY OUT...WITH THE DIFFERENCE BEING PROGGED MODEL SOUNDINGS HINTING AT A WARM TONGUE DEVELOPING IN THE MID-LEVELS...THUS SUGGESTING MORE OF A FREEZING RAIN/WINTRY MIX OCCURRENCE. NONETHELESS...THE BEST LIFT IS STILL MAXIMIZED WITHIN THE DRY MID-LEVELS AND HENCE LIGHT PRECIP IS EXPECTED. BY THURSDAY NIGHT HOWEVER...MID-LEVELS ARE SHOWN TO MOISTEN AS THE UA SYSTEM DRAWS NEAR. THE BEST UL SUPPORT IS FINALLY TAPPING INTO ADEQUATE MOISTURE. MID-LEVEL MOISTENING OCCURRING WITHIN THE DENDRITIC ZONE COULD PROMOTE A CHANCE OF SNOW...PARTICULARY ACROSS THE HIGHER TERRAIN OF THE NWRN ZONES. ELSEWHERE...FREEZING RAIN AND PERHAPS SLEET WILL BE COMMON...WITH THE EXCEPTION OF THE FAR ROLLING PLAINS WHERE A MIX OF A COLD RAIN AND FREEZING RAIN MAY OCCUR...GIVEN TEMPS WILL WARM TO SLIGHTLY ABOVE FREEZING THERE /LOWER 30S ELSEWHERE/. TEMPS WILL WARMUP FURTHER ON FRIDAY...INTO THE MIDDLE TO UPPER 30S ON THE CAPROCK TO UPPER 30S TO LOWER 40S OFF THE CAPROCK...WHICH WILL AFFECT THE PRECIP PHASE. COULD THEREFORE SEE MORE OF A RAIN AND SNOW MIX OR A RAIN AND FREEZING RAIN MIX DEVELOP BY THE EVENING /THE NWRN ZONES WILL BE THE EXCEPTION AS SOUNDING PROFILES SUGGEST LIGHT SNOW THERE/. LATE FRIDAY NIGHT-EARLY SATURDAY MORNING...LARGE SCALE ASCENT WILL BE FLEETING AS THE SYSTEM COMMENCE TO EXIT THE REGION. PERHAPS SOME LINGERING RAIN AND SNOW MIX WILL BE POSSIBLE ACROSS PORTIONS OF THE ROLLING PLAINS EARLY SATURDAY MORNING. THEREAFTER...DRY NW FLOW ALOFT WILL PREVAIL AND THE RETURN TO SRLY SFC FLOW EARLY NEXT WEEK WILL AID IN PUSHING TEMPS BACK UP TO NEAR 50. NOTE: ALTHOUGH THE WINTRY PRECIP IS EXPECTED TO BE LIGHT THIS WEEK...IT COULD STILL POSE A THREAT FOR HAZARDOUS ROAD CONDITIONS AS A THIN GLAZE OF ICE COULD FORM ACROSS OVERPASSES AND BRIDGES IN PARTICULAR. AS YOU HEAD OUT TO ENJOY THE NEW YEAR FESTIVITIES...CAUTION IS ADVISED. CHECK BACK TO STAY ALERT AND UP TO DATE WITH ANY WEATHER CHANGES. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 20 11 22 17 32 / 30 40 20 10 20 TULIA 22 13 22 19 32 / 30 40 10 10 20 PLAINVIEW 23 14 23 19 32 / 30 40 10 10 20 LEVELLAND 24 16 24 19 32 / 40 50 20 20 20 LUBBOCK 25 16 25 20 32 / 40 50 20 20 20 DENVER CITY 27 18 25 20 33 / 40 50 20 20 30 BROWNFIELD 27 18 25 20 33 / 40 50 20 20 30 CHILDRESS 28 18 25 22 34 / 20 40 10 10 20 SPUR 28 18 25 22 33 / 30 50 20 20 30 ASPERMONT 30 20 27 24 36 / 20 40 20 20 30 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 07/29/07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 437 AM CST TUE DEC 30 2014 TXZ021>044-311045- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 437 AM CST TUE DEC 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER VERY LIGHT PRECIPITATION IS EXPECTED TO DEVELOP BY LATE THIS AFTERNOON AND CONTINUE THROUGH MUCH OF TONIGHT. THIS PRECIPITATION IS LIKELY TO FALL EITHER IN THE FORM OF FREEZING DRIZZLE OR VERY LIGHT SNOW. COMBINED WITH TEMPERATURES IN THE 20S TODAY AND THE TEENS TONIGHT...TRAVEL MAY BECOME HAZARDOUS AS THE PRECIPITATION FREEZES TO ROADWAYS. A WINTER WEATHER ADVISORY MAY NEED TO BE ISSUED LATER TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY TRAVEL COULD BECOME HAZARDOUS WEDNESDAY AS PATCHY FREEZING DRIZZLE DEVELOP WITH TEMPERATURES IN THE TEENS AND 20S. AS A STRONG UPPER LEVEL STORM SYSTEM APPROACHES THE HAZARDOUS OUTLOOK AREA FROM THE WEST LATER THIS WEEK...ADDITIONAL WINTRY PRECIPITATION IS EXPECTED TO DEVELOP THURSDAY THROUGH EARLY SATURDAY MORNING. PERSONS WITH TRAVEL INTERESTS THIS WEEK SHOULD PLAN FOR THE DEVELOPMENT OF HAZARDOUS ROAD CONDITIONS AND BE FLEXIBLE WITH THEIR TRAVEL PLANS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 430 AM CST TUE DEC 30 2014 TXZ021>044-301900- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART... TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...CHILDRESS... MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY... MATADOR...ROARING SPRINGS...PADUCAH...MORTON...LEVELLAND... LUBBOCK...SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS... SPUR...GUTHRIE...PLAINS...DENVER CITY...BROWNFIELD...TAHOKA... ODONNELL...POST...JAYTON...ASPERMONT 430 AM CST TUE DEC 30 2014 ...FREEZING DRIZZLE AND FLURRIES EXPECTED TO DEVELOP TODAY... ...WINTRY PRECIPITATION EXPECTED LATER IN THE WEEK AS WELL... VERY LIGHT PRECIPITATION IS EXPECTED TO DEVELOP BY LATE THIS AFTERNOON AND CONTINUE THROUGH MUCH OF TONIGHT. THIS PRECIPITATION IS LIKELY TO FALL EITHER IN THE FORM OF FREEZING DRIZZLE OR VERY LIGHT SNOW. COMBINED WITH TEMPERATURES IN THE 20S TODAY AND THE TEENS TONIGHT...TRAVEL MAY BECOME HAZARDOUS AS THE PRECIPITATION FREEZES TO ROADWAYS. KEEP ABREAST OF THE LATEST FORECASTS AND WEATHER INFORMATION AS THE SITUATION DEVELOPS TODAY. BE PREPARED TO DELAY OR ADJUST YOUR TRAVEL PLANS. A STRONG STORM SYSTEM WILL APPROACH THE SOUTH PLAINS AREA LATER IN THE WEEK BRINGING THE POTENTIAL FOR FREEZING RAIN...SLEET...AND SNOW. MILDER TEMPERATURES FRIDAY MAY BRIEFLY CHANGE OVER SOME OF THE PRECIPITATION TO RAIN BEFORE COLDER TEMPERATURES FRIDAY NIGHT TRANSITIONS THE PRECIPITATION TO SNOW. THE THREAT FOR WINTRY PRECIPITATION SHOULD END SATURDAY MORNING. PERSONS WITH TRAVEL INTERESTS THIS WEEK SHOULD PLAN FOR THE DEVELOPMENT OF HAZARDOUS ROAD CONDITIONS AND BE FLEXIBLE WITH THEIR TRAVEL PLANS. MONITOR FORECASTS FOR THE LATEST INFORMATION CONCERNING THESE WINTER WEATHER EVENTS.
The national radar mosaic for the moment the first event began.
16 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, December 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549031, 549032, 549033, 549034, 549035, 549036, 549037, 549038, 549023, 549024, 549030, 549025, 549026, 549027, 549028, 549029.